Montana, 2019

Damaging Wind in Montana, May 30, 2019

May 30, 2019 · NWS TFX · 1 event in 1 county or zone

A subtle shortwave trough drifted southeastward over north-central and southwest Montana during the afternoon and early evening of May 30th. Isolated showers and thunderstorms developed via daytime heating of higher terrain amidst weak to moderate instability and weak vertical wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A subtle shortwave trough drifted southeastward over north-central and southwest Montana during the afternoon and early evening of May 30th. Isolated showers and thunderstorms developed via daytime heating of higher terrain amidst weak to moderate instability and weak vertical wind shear. One thunderstorm managed to produce damaging wind gusts near Helena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 30, 1:37 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, May 30, 1:37 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
237 PM MDT Thu May 30 2019

.SYNOPSIS...

Scattered showers and thunderstorms are possible Thursday and
Friday afternoon. A weak frontal boundary will slow the recent
warming trend on Friday. Warm and dry conditions return for the
weekend as temperatures climb back above average.

&&

.DISCUSSION...

Rest of this Afternoon through Friday Night...Cold front aloft
continues to move south across central Montana this afternoon, and
is serving as the trigger for more widespread shower and
thunderstorm development over northern and central Lewis and Clark
County and southwestern Teton County. The remnants of this front
will stall along the mountains-plains interface through Friday,
with increasing moisture and instability behind the front helping
to trigger additional showers and thunderstorms which will be most
concentrated along and near where flooding impacted the Rocky
Mountain Front earlier this week. Slow-moving showers and
thunderstorms can be expected across much of the rest of the area
except for far northeast sections where conditions will remain
largely dry. With weak flow, weak to moderate instability any
thunderstorms should remain below severe levels, with heavy rain,
small hail, frequent lightning, and gusty winds the primary
threats.

This Weekend through Thursday...Upper-level ridging strengthens
through the weekend. Although a few mainly mountain thundershowers
can't be ruled out, most areas will enjoy warm, breezy and dry
conditions, with the warmest temperatures of the year so far. A
weak cold front will knock down the temperatures a bit on Tuesday
but may bring breezy an dry conditions to the plains resulting in
elevated fire weather conditions. Fair weather continues with
seasonal temperatures under a dry zonal flow aloft Wednesday and
Thursday.

&&

.AVIATION...
Updated 1040 AM MDT Thu May 30 2019 (18Z TAFs)

Mainly VFR conditions are expected through the forecast period,
with some possible brief exceptions to MVFR or IFR from slow-
moving showers and thunderstorms west of KHVR and KLWT, and
mostly focused along the Rocky Mountain Front where mtn
obscurations will be possible at times especially from this
evening through the overnight. Sky cover will trend upward
through the period, and so will shower/thunderstorm chances area-
wide. Wildfire smoke aloft from large wildfires in Alberta may
bring hazy skies at times.

&&

.HYDROLOGY...

Runoff from the heavy rain and snowmelt last weekend has moved
away from the Rocky Mountain Front as river level crests move
further downstream. All Flood Warnings have been cancelled except
for the Teton River between Dutton and Loma. Any increase or
decrease in releases from Gibson will have a significant impact on
water levels on the Sun River, so river levels may remain near or
at minor flood stage for several days. Warmer temperatures will
continue to produce snowmelt runoff, so water levels will need to
be monitored for changes. The big unknown remains slow-moving
shower and thunderstorm potential and how much that impacts the
main-stem rivers over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  70  50  78 /  20  40  10  10
CTB  50  71  48  78 /  40  30  10  10
HLN  51  72  49  79 /  20  60  20  30
BZN  46  72  45  77 /  20  60  10  20
WEY  36  66  36  68 /  30  30  30  30
DLN  44  72  44  74 /  20  50  30  50
HVR  53  77  51  82 /  10  20  10   0
LWT  49  68  47  75 /  10  60  10  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 PM MDT this evening through Saturday morning
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

Flood Warning remains in effect for the Teton River from Dutton in
eastern Teton County to near Loma in Choteau County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 30, 1:42 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
242 PM MDT Thu May 30 2019

MTZ048-302145-
Southern Rocky Mountain Front-
242 PM MDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK
COUNTY...

At 239 PM MDT, a strong thunderstorm was located near Augusta, or 29
miles southwest of Choteau, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Nilan Reservoir.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4745 11271 4736 11267 4735 11233 4759 11249
TIME...MOT...LOC 2039Z 254DEG 5KT 4744 11251

TP
Special weather statement, May 30, 2:12 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
312 PM MDT Thu May 30 2019

MTZ012-014-048-302145-
Cascade-Southern Rocky Mountain Front-Central and Southern Lewis and
Clark-
312 PM MDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEWIS AND CLARK...
SOUTHERN TETON AND WESTERN CASCADE COUNTIES...

At 311 PM MDT, a strong thunderstorm was located near Augusta, or 25
miles south of Choteau, moving southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Augusta.

This includes the following highways...
 Highway 200 between mile markers 114 and 118.
 Highway 287 between mile markers 21 and 40.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4748 11246 4756 11223 4736 11199 4723 11234
TIME...MOT...LOC 2111Z 331DEG 10KT 4746 11230

TP
Special weather statement, May 30, 2:51 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
351 PM MDT Thu May 30 2019

MTZ012-302245-
Cascade-
351 PM MDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASCADE COUNTY...

At 350 PM MDT, a strong thunderstorm was located near Fort Shaw, or
21 miles north of Cascade, moving south at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort  Shaw, Fort Shaw, Simms and Sun River.

This includes the following highways...
 Highway 200 between mile markers 128 and 139.
 Highway 89 between mile markers 9 and 19, and near mile marker 8.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4750 11192 4761 11192 4761 11173 4750 11166
      4745 11193 4750 11194
TIME...MOT...LOC 2150Z 351DEG 5KT 4756 11185

TP
Special weather statement, May 30, 2:57 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
357 PM MDT Thu May 30 2019

MTZ012-302230-
Cascade-
357 PM MDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASCADE COUNTY...

At 357 PM MDT, a strong thunderstorm was located 7 miles northwest of
Cascade, moving south at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cascade and Tower Rock State Park.

This includes Interstate 15 between mile markers 247 and 259.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4739 11201 4745 11166 4725 11166 4716 11174
      4721 11202 4725 11201
TIME...MOT...LOC 2157Z 011DEG 5KT 4734 11183

TP
Special weather statement, May 30, 3:01 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT Thu May 30 2019

MTZ014-302300-
Central and Southern Lewis and Clark-
401 PM MDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEWIS AND CLARK
COUNTY...

At 400 PM MDT, a strong thunderstorm was located 16 miles southwest
of Wolf Creek, or 17 miles northwest of Helena, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Marysville and Canyon Creek.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4680 11238 4671 11235 4667 11206 4695 11222
TIME...MOT...LOC 2200Z 251DEG 6KT 4680 11224

TP
Special weather statement, May 30, 3:03 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
403 PM MDT Thu May 30 2019

MTZ012-302230-
Cascade-
403 PM MDT Thu May 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASCADE COUNTY...

At 403 PM MDT, a strong thunderstorm was located 7 miles south of
Great Falls, moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stockett, Eden and Sand Coulee.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4741 11140 4746 11128 4734 11105 4721 11133
TIME...MOT...LOC 2203Z 326DEG 5KT 4739 11130

Kredensor

The radar

The Great Falls radar (KTFX), 99 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
May 30, 3:05 PM MST
Where
Lewis and Clark County, 6 mi SE of Canyon Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.739, -112.160

Public reported a shed was damaged and displaced 10-yards by outflow. Photos were provided.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818960.